Monday, February 15, 2010

Not-So-Fun Friday Freak-out

Most of you know that I have OCD - obsessive compulsive disorder. It makes me have uncontrollable, obsessive thoughts and fears that are basically mental home horror movies that spool, unwelcome, through my head like Mike Myers popping up from the dead. Most of them have something to do with my losing control of myself and hurting someone, which is ironic because even the thought is uncontrolled and unwelcome, never mind the ridiculous fears they show. When I was a child, the thoughts were mainly comprised of doors opening and closing continually, or lights flashing on and off, although I didn't know what the fact that I had those thoughts meant at the time, and even if I had, I certainly didn't have anyone to tell about them, anyway, except the person who probably brought the whole mess on. Now, suffice it to say, I am sporradically fearful of anything and everything that could possibly be used to harm someone. I'm cooking? What if I somehow smash someone over the head with the pan? What if I somehow spill the boiling water on the stove on the people in the living room (don't ask me how this would occur)? And so on.

I used to take Zoloft to control my OCD, and the depression it brings on (because fighting this stuff all the time is not only exhausting, it's also really depressing for obvious reasons), but it made me gain a lot of weight, so last year I asked my doctor to let me try something else, and she put me on Wellbutrin, which is in a different class and has actually been off-label scripted for weight loss. While it didn't make me lose weight, it gave me a lot of side affects, like blurrier vision, difficulty sleeping, hyperactivity, and, on top of all of that, it didn't control my depression or OCD, which were worsening as time went on. The tricky thing was, since both things are a little sneaky, I didn't realize how depressed I was getting again; I knew the OCD was acting up, but until recently, when it started being unbearable, I was trying so hard not to focus on it that I didn't put two and two together, probably because I was too depressed to notice.

I actually went back to the doctor the other day, not because of those things, but because I have had *terrible* intestinal problems for the past several months, and I had chalked it up to my gallbladder being removed a year and a half ago. Turns out, Wellbutrin can - and often does - cause insane, shall we say, trots, in a lot of people, particularly those who are already predisposed. Then it all came out about how it also wasn't working for anything else, and after a little bit of looking around, she gave me some Cymbalta to try, 30mg samples for 7 days, 60mg for the next 14, come back in three weeks.

Hooray! I thought, and I couldn't wait to take it, which I did at midnight when I went to bed.

An hour later, I sat straight up, unable to breathe. My heart was hammering so hard I couldn't tell the individual beats; it was like a butterfly in my chest. My head was swimming, and I was on the verge of passing out, not to mention vomiting. This, of course, brought on a massive panic attack, and DH called 911. He rubbed my back until they paramedics got there, and I did my best to deep breathe; by the time the guys arrived, I had managed to control my heartrate somewhat, and wasn't on the verge of passing out. My blood pressure was still way up, for me, but I was coming around. They stayed with me for awhile, and then let me stay at home rather than go to the hospital. I managed to go to sleep about an hour later.

The next morning, I got out of bed and came downstairs to let the dogs out, only to have everything go grey about five minutes later. My legs were like lead, and I had to crawl back up the stairs to the bed so I wouldn't tumble down the stairs if I should pass out on the way there. I had to stay in bed for the next several hours. DH brought me some pancakes, and I finally made it to the shower. I was pretty out of it for most of the day, and didn't get back to normal until Sunday morning.

The one benefit that came out of all this is that, even with the horrendous side effects, I noticed an immediate difference in both my ability to cope with the OCD and in my depression - it actually pointed out to me exactly how depressed and unpredictable I had become. Not to mention, now that the Wellbutrin is out of my system, my extended vacations in the bathroom have stopped. I've decided that I'm going back to Zoloft. I still have some of the lowest dose here because I had just filled a new bottle when she switched me. It never trapped me in the bathroom, which is completely undoable when you're in the classroom, or made me freak out, and it controlled everything I needed controlled. I will work with the weight thing as best I can. This has taught me a valuable lesson - stay with the devil you know!

8 comments:

Nowheymama said...

How stressful! I'm glad you figured it all out.

d e v a n said...

You poor thing! I hope the zoloft gets you back to feeling better.

Shelly Overlook said...

Good grief! I had no idea one dose of medicine could act so quickly and with such devastating results. Glad you're okay.

AndreAnna said...

So scary! Glad everything is okay.

I just started Paxil for anxiety about a month ago. I don't have depression or an anxiety disorder but I was having trouble coping lately.

Where I can not say it has changed me dramatically, it has helped a lot.

But I tell you this, medicine scared the crap out of me for all of the reasons you just went through. It took a lot for me to admit I really needed help.

creative kerfuffle said...

wow--your reactions were pretty scary. i think the devil (zoloft) you know is MUCH better than the others. after the boy was born i took paxil and then wellbutrin for awhile (like a year). i sometimes wonder if i need medicated now but nothing in particular has sent me to the dr for it.

Not Your Aunt B said...

So sorry you had to go through that! TAPER off the Cymbalta before restarting the Zoloft! PLEASE! It is a huge difference once the med is out of your system- it's like it can't find the right gear. Since they are hormones they are mimicking, it affects everything. Hope all is well now and that you are feeling better. How scary! Keep us posted.

Bring A. Torch said...

I am amazed, both at what you've endured and at the strength you show in dealing with it. Good luck as things adjust!

Stimey said...

I know I am very late to comment on this, but I wanted to let you know that I am so sorry you went through this last week. I'm also sorry that OCD is something you have to struggle with. There are a lot of people in my family with that type of tendency, although no one has an actual diagnosis. It must be really difficult to deal with daily, especially when the medication has so many side effects. Big hugs to you.